Alert archive / Colorado / Tornado Warnings in 2004

Tornado Warning 1, NWS Grand Junction, CO

October 5, 2004La Plata County, Colorado

NWS Grand Junction, CO issued this tornado warning at Oct 5, 2004, 12:41 PM MDT for La Plata County, Colorado. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2004, 12:41 PM MDT (18:41 UTC)
Expired
Oct 5, 2004, 1:00 PM MDT
In force
19 min
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County La Plata County, CO

The radar

The Grand Junction radar (KGJX), 204 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 6.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2004-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2004-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2084 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KGJT 051841
TORGJT
COC067-051900-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1240 PM MDT TUE OCT 5 2004

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL LA PLATA COUNTY IN SOUTHWEST COLORADO.

* UNTIL 100 PM MDT.

* AT 1236 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A ROTATING      
  FUNNEL CLOUD NEAR DURANGO. DOPPLER RADAR SHOWED THIS TORNADIC      
  STORM MOVING NORTHEAST AT 5 MPH.

* THE TORNADO WILL BE...
  NEAR DURANGO BY 1250 PM MDT.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3719 10800 3709 10782 3733 10757 3746 10783

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this tornado warning went out at Oct 5, 3:26 AM MDT, 9 hours 15 minutes earlier.

Area forecast discussion, Oct 5, 3:26 AM MDT, 9 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
326 AM MDT TUE OCT 5 2004

.SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)...
SATELLITE AND RADAR IMAGERY TELL THE STORY FOR TODAY AS A VIGOROUS
LITTLE SHRTWV MOVES INTO THE FOUR CORNERS REGION THIS MORNING.
NUMEROUS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THE SOUTHERN
HALF OF THE FA AND WL CONTINUE THROUGH THIS MORNING AS THE WAVE
MOVES SLOWLY E.  REPORTS OF SNOW FALLING IN AND AROUND TELLURIDE
THIS MORNING...SUGGESTS SNOW LEVELS DOWN TO AROUND 9K IN THE HEAVIER
CONVECTIVE SHOWERS...ALTHOUGH ACCUMULATING SNOW WL GENERALLY BE
ABOVE 10K...WITH AMOUNTS LESS THAN 2 INCHES.  SYSTEM IS TIGHTLY
PACKED AND AREAL COVERAGE OF PRECIPITATION WILL BE CONFINED ALONG
AND SOUTH OF INTERSTATE 70 FOR MOST OF THE DAY. HOWEVER...DIURNALLY
DRIVEN CONVECTION WL ALSO FIRE OVER THE NORTHERN ZONES THIS
AFTERNOON. CAPE VALUES INCREASE TO BETWEEN 500 AND 600 J/KG IN THE
FOUR CORNERS REGION BY EARLY THIS AFTERNOON...AND WITH COLD
POOL ALOFT ASSOCIATED WITH THE SHRTWV TROUGH MOVING OVERHEAD AND
DECENT DIRECTIONAL SHEAR FOR OUR REGION...EXPECT TO SEE A FEW
MARGINALLY SEVERE STORMS LATER TODAY...WITH LARGE HAIL THE PRIMARY
THREAT. WL HIGHLIGHT THIS POTENTIAL IN THE MORNING HAZARDOUS WEATHER
OUTLOOK.

THE FOCUS OF PRECIPITATION WL SHIFT EAST TO ALONG THE DIVIDE
TONIGHT AS THE SHRTWV LIFTS ENE OUT OF THE REGION. WEDNESDAY SETTING
UP TO BE A FAIRLY DRY DAY ACROSS THE FA...WITH DIURNALLY DRIVEN
SHOWERS CONFINED TO THE HIGHER ELEVATIONS. TEMPS WL REBOUND BACK TO
SEASONAL NORMS AFTER A COOLER DAY TODAY THANKS TO CLOUD COVER.
MOSTLY DRY AND COOL CONDITIONS THEN IN STORE WEDNESDAY NIGHT AS
WEAK RIDGING BUILDS INTO THE AREA.

.LONG TERM (THURSDAY-MONDAY)...

THU-FRI: HIGH AND SOME MID LEVEL CLOUDS WILL MOVE ACROSS THE NRN
THIRD OF THE FORECAST THU AS A SHORTWAVE SKIRTS ACROSS THE NRN
ROCKIES BUT NO PCPN EXPECTED. MOISTURE SHOULD LINGER IN SAN JUANS FOR
SOME CLOUDS THERE AS WELL. RIDGE BUILDS IN THU NIGHT/FRI. GFS PUTS
LIGHT AMTS OF PCPN OVER THE MTNS FRI AFTN BUT DISCOUNTED FOR NOW.
WEAKER FLOW ALOFT THU AND FRI WILL LIKELY LIMIT SMOKE DISPERSION FOR
ANY PRESCRIBED BURNS. STRONGER PAC LOW DROPS DOWN FROM THE GULF OF AK
TO THE PAC NW COAST BY FRI EVE.

SAT-MON: CONFIDENCE DECREASED AS MODEL SOLUTIONS DIFFER FROM PREV
RUNS AND EACH OTHER. DGEX AND GFS NOW SPLIT TROUGH WITH CUT-OFF LOW
FORMING OVER THE FAR WEST...DGEX ALONG THE WEST COAST. ECWMF NOW
KEEPS THE TROUGH AS AN OPEN WAVE THOUGH WITH A SPLITTY FLOW
SIGNATURE. PREV SHIFT APPEARED TO LEAN TOWARD THE GFS AND WILL DO THE
SAME HERE AS ITS TREND IS SUPPORTED BY THE 18Z DGEX. THUS...ONLY
RELATIVELY MINOR TWEAKS TO THE GRIDS THIS PERIOD. WILL KEEP SAT DRY
WITH JUST LOW POPS ON SUN...THEN INCREASING TO SLIGHT CHANCE/CHANCE
FOR MONDAY AS FORECAST AREA IN THE DIFFLUENT AREA NE OF THE LOW
CENTER. HOWEVER...18Z DGEX IS SO FAR WEST THAT PCPN MAY STAY TO THE
WEST OF US.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

JDC/JAD
Hazardous weather outlook, Oct 5, 5:45 AM MDT, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT TUE OCT 5 2004

COZ001>014-017>023-UTZ022>025-027>029-061145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT TUE OCT 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND
EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL OCCUR OVER MUCH OF WESTERN COLORADO AND
EASTERN UTAH TODAY AND TONIGHT. THE THUNDERSTORMS WILL BE MOST
NUMEROUS ACROSS SOUTHWEST COLORADO...GENERALLY OVER AND SOUTH OF THE
SAN JUAN MOUNTAINS. A FEW OF THE STORMS WILL PRODUCE HAIL UP TO 1/2
INCH IN DIAMETER AND BRIEF HEAVY RAINFALL. OCCASIONAL SNOW SHOWERS
WILL ALSO FALL OVER THE HIGHER MOUNTAINS WITH SNOW ACCUMULATIONS UP
TO 2 INCHES POSSIBLE ABOVE 10000 FEET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ISOLATED THUNDERSTORMS WILL OCCUR OVER THE MOUNTAINS OF WESTERN
COLORADO AND EASTERN UTAH WEDNESDAY AFTERNOON AND EVENING. DRY
WEATHER IS THEN EXPECTED TO LAST FROM THURSDAY THROUGH EARLY SUNDAY.
DURING THE DAY ON SUNDAY...ISOLATED TO SCATTERED THUNDERSTORMS WILL
DEVELOP OVER THE HIGHER MOUNTAINS AND SPREAD INTO THE VALLEYS BY LATE
IN THE DAY. MONDAY WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS
TO ALL OF EASTERN UTAH AND WESTERN COLORADO AS A DEVELOPING STORM
BUILDS OVER THE GREAT BASIN. ANY THUNDERSTORMS THROUGH THE PERIOD
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY IN THE FOUR CORNERS REGION THIS
AFTERNOON AS STRONGER THUNDERSTORMS DEVELOP OVER THE AREA. SPOTTERS
ARE ENCOURAGED TO CALL IN REPORTS OF HEAVY RAIN...ANY SIZE HAIL AND
ANY ACCUMULATING SNOWFALL.

JDC

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 12:55 PM MDTSevere Thunderstorm WarningGJTMontezuma50 min

Nearby

Tornado Warnings in Colorado, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.